Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 235, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 22, 2017, 2:46 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 2:46 PM EDT (18:46 UTC)
- Expired
- Jul 22, 2017, 3:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Duval County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 43 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:17 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 22, 11:17 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 1117 AM EDT Sat Jul 22 2017 ...Strong to Isolated Severe Thunderstorms Possible Along I-95 corridor in Northeast Florida this Afternoon... .UPDATE... Late morning surface analysis depicts a weak surface trough along the northern Gulf coast and Florida panhandle. Meanwhile, the axis of Atlantic ridging (1023 millibars) extends across south Florida. Aloft...ridging is centered over the Ozarks and the southwestern Atlantic, with upper level lows spinning along the Louisiana coast and just east of the Bahamas. The surface trough along the Gulf coast aided in the development of scattered to numerous showers and embedded thunderstorms along the Big Bend and Nature coasts during the predawn and early morning hours, and an outflow boundary from this morning convection has pushed northeastward into the Suwannee Valley and southward along the Interstate 75 corridor in Alachua and Marion Counties. Convection is beginning to develop along this boundary, and this activity is moving northeastward. Short-term, hi-res guidance indicates that convection will increase in coverage along this outflow boundary as it crosses I-75 and moves towards U.S. Highway 301 corridor during the early afternoon hours. We have updated the forecast grids to indicate likely POPS for most of northeast and north central Florida this afternoon, with these higher rain chances extending into the Okefenokee Swamp. A drier airmass will prevail over southeast Georgia today, with convective coverage expected to decrease during the mid to late afternoon as outflow boundaries progress into this area. Convection in northeast Florida will intersect a pinned Atlantic coast sea breeze along the Interstate 95 corridor during the mid to late afternoon hours, with a few thunderstorms pulsing into the strong to marginally severe range, with wet microbursts and frequent lightning strikes being the primary threats. Light southwesterly surface winds will slightly delay the development of the Atlantic sea breeze, allowing coastal highs to soar into the low to mid 90s. Highs will also climb into the low to mid 90s over much of southeast Georgia, with upper 80s to near 90 expected in the Suwannee Valley, where convection is already developing. Isolated to widely scattered showers and thunderstorms may linger into the evening hours over southeast Georgia, with activity over northeast Florida pushing into the coastal waters towards sunset. Lows tonight will range from the low/mid 70s inland to the upper 70s at area beaches. && .AVIATION... A brief period of MVFR ceilings around 2500 feet is possible through 16Z. Showers and thunderstorms have developed near the GNV terminal, and we have placed tempo groups in through 18Z for brief periods of sub-VFR conditions, mainly during heavy downpours. Thunderstorms will likely be stronger in nature as they move northeastward towards the Duval County terminals and SGJ after 18Z, with wind gusts in excess of 30 knots possible through around 22Z at these terminals. Thunderstorms should arrive after 21Z at SSI, with activity possibly lingering until 01Z-02Z, while VFR conditions develop elsewhere in the wake of afternoon activity. && .MARINE... The axis of Atlantic surface ridging will remain positioned over the Florida peninsula during the next several days, keeping an offshore wind regime in place through at least midweek. The Atlantic sea breeze will develop over the near shore waters early this afternoon, and will be slow to push westward across the Intracoastal Waterway during the mid-afternoon. Thunderstorm activity will push into the coastal waters during the late afternoon and early evening hours late this afternoon and evening and again on Sunday afternoon and evening, with activity possibly lingering in the offshore waters overnight. A surface trough will begin to push towards the Georgia coastal waters early next week, and our local pressure gradient will tighten slightly, with periods of SCEC conditions (southwest winds of 15-20 knots) possible on Sunday evening and each evening through midweek, mainly in the offshore waters. Rip Currents: A persistent long period easterly ocean swell will keep a low-end moderate risk in place at area beaches today. && .PRELIMINARY POINT TEMPS/POPS... AMG 93 75 93 75 / 40 30 60 20 SSI 91 79 91 78 / 30 30 60 20 JAX 92 75 91 76 / 60 20 60 10 SGJ 90 77 92 75 / 50 20 50 10 GNV 88 74 89 73 / 60 30 50 20 OCF 88 74 88 74 / 60 40 50 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Nelson/Zibura/Corless
Hazardous weather outlook, Jul 22, 11:40 AM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jacksonville FL 1140 AM EDT Sat Jul 22 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-231545- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 1140 AM EDT Sat Jul 22 2017 ...STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON ALONG THE INTERSTATE 95 CORRIDOR IN NORTHEAST FLORIDA... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Thunderstorms developing over the Suwannee Valley and along the Interstate 75 corridor will move northeastward and will increase in coverage along the U.S. Highway 301 corridor during the early afternoon hours. Numerous thunderstorms are expected during the mid to late afternoon hours along the Interstate 95 corridor in northeast Florida, with strong to isolated severe thunderstorms possible in coastal locations. The primary threats will be damaging wind gusts and frequent lightning strikes. Localized flooding will be possible through late afternoon, mainly at inland locations in northeast and north central Florida. Isolated to widely scattered thunderstorms may linger into the evening hours across southeast Georgia, with a few strong thunderstorms possible around sunset along the southeast Georgia coast. A moderate risk of rip currents remains in place at area beaches due to a lingering long period easterly ocean swell. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered to numerous thunderstorms are expected each day. A few strong to severe thunderstorms will be possible each afternoon and early evening, with damaging wind gusts, frequent lightning, and localized flooding being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
In the hours before
Special weather statement, Jul 22, 1:24 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
124 PM EDT SAT JUL 22 2017
FLZ040-221800-
Marion FL-
124 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
200 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emeralda, moving northeast at 10 mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Weirsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2897 8196 2925 8166 2922 8164 2905 8164
2905 8166 2897 8166 2896 8193
TIME...MOT...LOC 1724Z 225DEG 9KT 2901 8180
SHASHYSpecial weather statement, Jul 22, 1:51 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
151 PM EDT SAT JUL 22 2017
FLZ022-023-221830-
Columbia FL-Baker FL-
151 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL
COLUMBIA COUNTIES UNTIL 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Five Points, or over Lake City, moving east at 15 mph.
Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Five Points, Watertown, Winfield and Suwannee Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3039 8246 3014 8244 3014 8246 3013 8246
3011 8271 3029 8274
TIME...MOT...LOC 1750Z 262DEG 13KT 3022 8262
SHASHYSpecial weather statement, Jul 22, 2:10 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
210 PM EDT SAT JUL 22 2017
FLZ036-037-040-221845-
Putnam FL-Alachua FL-Marion FL-
210 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR ALACHUA...WEST CENTRAL PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Gainesville to near Citra. Movement was
east to northeast at 15 mph.
Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Gainesville, Fort McCoy, Citra, Hawthorne, University Of Florida,
Sparr, Rochelle, Cross Creek, Orange Springs and Orange Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2970 8255 2985 8229 2982 8214 2940 8182
2927 8218
TIME...MOT...LOC 1809Z 235DEG 12KT 2970 8241 2938 8215
SHASHYSpecial weather statement, Jul 22, 2:17 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT SAT JUL 22 2017
FLZ023-025-032-221845-
Inland Duval FL-Baker FL-Clay FL-
217 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER...NORTHERN
CLAY AND SOUTHWESTERN DUVAL COUNTIES UNTIL 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maxville to Middleburg. Movement was
northeast at 5 to 10 mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Middleburg, Cecil Field, Maxville, Oakleaf Plantation, Lakeside,
Baldwin and Asbury Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2998 8186 3013 8205 3014 8205 3014 8207
3018 8212 3033 8197 3004 8169 3002 8168
TIME...MOT...LOC 1816Z 242DEG 7KT 3017 8202 3004 8187
SHASHYSpecial weather statement, Jul 22, 2:38 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Jacksonville FL 238 PM EDT SAT JUL 22 2017 FLZ031-032-036-037-221915- Putnam FL-Alachua FL-Bradford FL-Clay FL- 238 PM EDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA... SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY COUNTIES UNTIL 315 PM EDT... At 237 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Orange Heights to near Melrose Landing. Movement was northeast at 25 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Starke, Interlachen, Keystone Heights, Melrose, Hawthorne, George's Lake, Lake Geneva, Florahome, Melrose Landing and Kingsley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3006 8208 2971 8173 2955 8203 2981 8232 TIME...MOT...LOC 1837Z 240DEG 21KT 2980 8220 2965 8200 SHASHY
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:24 PM EDT | Special Weather Statement | JAX | Marion | 36 min |
| Jul 22, 1:51 PM EDT | Special Weather Statement | JAX | Columbia | 39 min |
| Jul 22, 2:03 PM EDT | Areal Flood Advisory | JAX | Columbia | 2 hr |
| Jul 22, 2:10 PM EDT | Special Weather Statement | JAX | Alachua | 35 min |
| Jul 22, 2:17 PM EDT | Special Weather Statement | JAX | Clay | 28 min |
| Jul 22, 2:38 PM EDT | Special Weather Statement | JAX | Bradford | 37 min |
| Jul 22, 2:55 PM EDT | Special Weather Statement | JAX | Duval | 50 min |
| Jul 22, 3:05 PM EDT | Special Marine Warning | JAX | 55 min | |
| Jul 22, 3:09 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam, Saint Johns | 34 min |
| Jul 22, 3:16 PM EDT | Areal Flood Advisory | JAX | Duval, Saint Johns | 59 min |
| Jul 22, 3:22 PM EDT | Special Weather Statement | JAX | Nassau | 38 min |
| Jul 22, 3:23 PM EDT | Areal Flood Advisory | JAX | Clay | 67 min |
| Jul 22, 3:53 PM EDT | Special Weather Statement | JAX | Nassau | 37 min |
| Jul 22, 4:32 PM EDT | Special Weather Statement | JAX | Camden, Glynn | 43 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.